Oregon, 2013Hail in Oregon, September 5, 2013
September 5, 2013 · NWS BOI · 1 event in 1 county or zone
A strong upper level jet moving through the area brought severe thunderstorms to parts of Southeast Oregon and Southwest Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level jet moving through the area brought severe thunderstorms to parts of Southeast Oregon and Southwest Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Sep 5, 9:02 AM MST, 4 hours 13 minutes earlier.
Area forecast discussion, Sep 5, 9:02 AM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1002 AM MDT THU SEP 5 2013
.DISCUSSION...AN AREA SHOWERS AND EMBEDDED THUNDERSTORMS OVER THE
TREASURE VALLEY NORTH THROUGH NE BAKER COUNTY AND THE WEST CENTRAL
MOUNTAINS WHICH ARE DUE TO AN UPPER LEVEL IMPULSE NOTICABLE ON
WATER VAPOR...WILL LIFT NORTH OF MCCALL BY EARLY AFTERNOON. PWAT
WITH THISI FEATURE IS AROUND 1.3 INCHES. STORMS HAVE HAD HEAVY
RAIN AND WIND GUSTS OF 25-41 MPH. DRIER AIR /WITH PWAT OF 0.65
ABUNDANT SUNSHINE OVER SOUTH CENTRAL OREGON THIS MORNING WILL
BRIEFLY SPREAD INTO SW IDAHO BEHIND THE EXITING LOW...BEFORE STEEP
LAPSE RATES AND UNSTABLE CONDITIONS LEAD TO ANOTHER ROUND OF
THUNDERSTORMS. THSERE IS A SLIGHT RISK OF SEVERE STORMS. AN UPPER
LEVEL JET STREAK AROUND A DEEP UPPER LEVEL LOW TO OUR WEST WILL
SHIFT TO THE EAST SIDE OF THE LOW TO OVER EASTERN OREGON THIS
EVENING. FORECAST IS ON TRACK FOR NO CHANGES.
&&
.AVIATION...NUMEROUS RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS WILL
CONTINUE THROUGH 12Z FRIDAY...AFTER EXPECT DECREASING CLOUDS AND
DECREASING COVERAGE OF SHOWERS AND THUNDERSTORMS. THUNDERSTORMS WILL
PRODUCE MVFR TO IFR CONDITIONS WITH HEAVY RAIN AND POSSIBLE
HAIL...GENERALLY LIGHT SURFACE WINDS...EXCEPT IN THE VICINITY OF
THUNDERSTORMS WHERE GUSTS TO 40KT POSSIBLE. WINDS ALOFT WILL AVERAGE
SOUTH TO SOUTHWESTERLY AT 20-30KT AT 10K FT MSL.
&&
.PREV DISCUSSION...
SHORT TERM...THUNDERSTORMS CONTINUE ACROSS PORTIONS OF SE OREGON
AND SW IDAHO THIS MORNING...ALTHOUGH THERE HAS BEEN A NOTICEABLE
DECREASE IN STRENGTH TO THE STORMS IN THE LAST COUPLE OF HOURS.
THERE ARE CURRENTLY THREE AREAS OF STORMS...ONE BETWEEN BAKER CITY
AND MCCALL...ANOTHER IN EASTERN HARNEY COUNTY...AND A THIRD FROM
EAST OF BOISE EXTENDING SOUTH INTO THE OWYHEES. ALL OF THE ACTIVITY
WAS MOVING TO THE NORTH-NORTHEAST AT AROUND 30 MPH. THERE HAVE BEEN
REPORTS OF WIND GUSTS TO 40 MPH ALONG WITH HEAVY RAIN. THE
CONVECTION WAS SUPPORTED BY A STRONG JET STREAM AS THE UPPER LOW
EDGES CLOSER TO THE COAST. FOR NOW...THE FLASH FLOOD THREAT HAS
DIMINISHED AND WILL REMAIN LOW FOR THE REMAINDER OF THIS MORNING. AS
THE UPPER LOW MOVES INLAND THIS AFTERNOON...WINDS ALOFT WILL
INCREASE FURTHER. IN ADDITION...COOLER AIR ALOFT ASSOCIATED WITH THE
LOW WILL CAUSE THE AIR MASS TO DESTABILIZE FURTHER...AND ANY
CLEARING WILL ENHANCE THE DESTABILIZATION FROM DAYTIME HEATING. THIS
WILL ALLOW FOR A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON...WITH
THE POSSIBILITY FOR STRONG WINDS AND HAIL. HEAVY RAIN IS LIKELY AS
WELL DUE TO THE HIGH PRECIPITABLE WATER ALREADY IN PLACE. THUS...THE
FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH THIS AFTERNOON.
DRIER/STABLE AIR WILL MOVE INTO THE REGION TONIGHT AND FRIDAY AS THE
LOW TRACKS TO THE NORTHEAST THROUGH EASTERN OREGON/WASHINGTON. A
COLD FRONT ASSOCIATED WITH THE LOW WILL MOVE THROUGH
TONIGHT...FOLLOWED BY COOLER TEMPERATURES ON FRIDAY. MOISTURE
WRAPPED AROUND THE LOW CENTER MAY RESULT IN SOME LIGHT SHOWERS
ACROSS THE NORTHERN TIER...OTHERWISE DRY WEATHER WILL RETURN TO THE
BULK OF SE OREGON/SW IDAHO ON FRIDAY.
LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. MODELS CENTER THE UPPER
LEVEL LOW OVER EASTERN WASHINGTON ON SATURDAY THEN MOVE IT EAST
ACROSS THE NORTHERN ROCKIES ON SUNDAY. MOST OUR CWA WILL BE UNDER
THE RELATIVELY DRY WESTERLY FLOW AROUND THE SOUTHERN PERIPHERY OF
THE LOW...SO PRECIPITATION WILL BE MAINLY CONFINED TO THE NORTHERN
HALF OF IDAHO AND WESTERN MONTANA. TEMPERATURES WILL BE NEAR NORMAL.
ON MONDAY GRADUAL WARMING WILL COMMENCE AS AN UPPER LEVEL RIDGE
BEGINS TO BUILD OVER THE NORTHWEST STATES. BY WEDNESDAY AND THURSDAY
TEMPERATURES WILL BE ABOUT 10 DEGREES ABOVE NORMAL. NO PRECIPITATION
IS EXPECTED AT LEAST THROUGH THURSDAY.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH UNTIL 6 PM MDT THIS EVENING IDZ011>016-028>030-
033.
OR...FLASH FLOOD WATCH UNTIL 6 PM MDT /5 PM PDT/ THIS EVENING
ORZ061>064.
&&
WEATHER.GOV/BOISE
DISCUSSION...VM
AVIATION.....KA
PREV SHORT TERM...BW
PREV LONG TERM....JTHazardous weather outlook, Sep 5, 4:55 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
555 AM MDT THU SEP 5 2013
IDZ011>016-028>030-033-ORZ061>064-061200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
555 AM MDT THU SEP 5 2013 /455 AM PDT THU SEP 5 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON. SEE
THE LATEST FLASH FLOOD WATCH PRODUCT...BOIFFABOI...FOR DETAILS. IN
ADDITION TO THE FLASH FLOOD THREAT...THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS THIS AFTERNOON...SOME OF WHICH MAY CONTAIN
STRONG WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER THROUGH
ESTABLISHED PROCEDURES.
In the hours before
Local storm report, Sep 5, 8:19 AM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
919 AM MDT THU SEP 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM HEAVY RAIN 3 ENE FAREWELL BEND STA 44.33N 117.17W
09/05/2013 M0.76 INCH WASHINGTON ID MESONET
THUNDERSTORM CROSS DEAD-I RIDGE RAWS. WIND GUST 25 MPH.
0910 AM HEAVY RAIN MARSING 43.55N 116.81W
09/05/2013 U0.00 INCH OWYHEE ID TRAINED SPOTTER
SPOTTER REPORTED HEAVY RAIN WITH A THUNDERSTORM.
&&
VMILLSLocal storm report, Sep 5, 8:48 AM MST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
948 AM MDT THU SEP 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HEAVY RAIN 8 W MIDDLETON 43.71N 116.78W
09/05/2013 U0.00 INCH CANYON ID TRAINED SPOTTER
HEAVY RAIN AT INTERSECTION OF HIGHWAY 44 AND OLD HIGHWAY
30.
0912 AM HEAVY RAIN 3 NNE MCCHORD BUTTE 44.57N 117.05W
09/05/2013 M47.00 INCH WASHINGTON ID MESONET
THUNDERSTORM WIND GUST 41 MPH ON DENNETT CREEK RAWS ALONG
WITH BRIEF HEAVY RAIN IN THE HOUR ENDING AT 912 AM. RAIN
SINCE MIDNIGHT...0.81 INCHES.
&&
VMILLSLocal storm report, Sep 5, 10:51 AM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1151 AM MDT THU SEP 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM TSTM WND GST 3 NNE MCCHORD BUTTE 44.57N 117.05W
09/05/2013 M57.00 MPH WASHINGTON ID MESONET
DENNETT RAWS 5220 FT MSL SUSTAINED WIND 49 MPH WITH A
PEAK GUST OF 57 MPH IN THE HOUR ENDING AT 1112 AM AND
ANOTHER 0.02 INCHES OF RAIN DURING THE LAST HOUR.
&&
VMILLSLocal storm report, Sep 5, 11:10 AM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
1210 PM MDT THU SEP 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 AM HEAVY RAIN 3 NNE MCCHORD BUTTE 44.57N 117.05W
09/05/2013 M0.47 INCH WASHINGTON ID MESONET
THUNDERSTORM WIND GUST 41 MPH ON DENNETT CREEK RAWS ALONG
WITH BRIEF HEAVY RAIN IN THE HOUR ENDING AT 912 AM. RAIN
SINCE MIDNIGHT...0.81 INCHES.
&&
VMILLSSpecial weather statement, Sep 5, 12:07 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
107 PM MDT THU SEP 5 2013
ORZ063-052000-
MALHEUR OR-
107 PM MDT THU SEP 5 2013
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL MALHEUR COUNTY IN SOUTHEAST OREGON...
UNTIL 200 PM MDT/100 PM PDT/.
AT 1203 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 32 MILES NORTHEAST OF MCDERMITT...MOVING NORTH AT
30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
THE THUNDERSTORM WILL BE NEAR...
FIVE POINTS AROUND 115 PM MDT...
MOUSE TRAP BUTTE AROUND 130 PM MDT...
GRASSY MOUNTAIN AROUND 135 PM MDT.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4296 11747 4292 11702 4225 11724 4231 11757
TIME...MOT...LOC 1907Z 195DEG 27KT 4242 11739
VM
Hail, Malheur
- When
- September 5, 1:15 PM MST to 1:30 PM MST
- Where
- Malheur County, 5 mi SW of Jordan Vly to Jordan Vly
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.919, -117.120
Golf ball sized hail was estimated from a photo submitted by the public.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, September 5, 20131 death · 2 injured · 1 event
- Flash Flooding and Debris Flow in Washington, September 5 to 6, 20132 injured · $1.4 million · 50 kt wind · 13 events
- Flash Flood and Heavy Rain in Washington, September 5, 2013$110,000 · 2 events
- Damaging Wind and Lightning Strikes in Florida, September 5, 2013$45,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Montana, September 5 to 8, 20132 in hail · 30 events
- Flash Flooding and Flood in U.S. Virgin Islands, September 5 to 6, 2013$20,000 · 9 events
- Lightning Strikes in Washington, September 5, 20132 injured · $7,000 · 3 events
- Flash Flooding and Hail in Oregon, September 5, 20131.75 in hail · 15 events
- Flash Flooding and Damaging Winds in Washington, September 5, 201353 kt wind · 12 events
- Lightning Strike in Oregon, September 5, 20131 injured · 1 event
- Flash Flooding and Hail in Idaho, September 5, 20131.5 in hail · 9 events
- Flash Flooding and Damaging Winds in Idaho, September 5, 2013$9,000 · 76 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478454.